Kansas, 2007Hail and Damaging Winds in Kansas, August 16, 2007
August 16, 2007 · NWS TOP · 5 events in 2 counties and zones
A weak front/outflow boundary served as the focus for convective development during the late afternoon hours of August 16th. Several thunderstorms developed along a residual outflow boundary/stationary front stretching west to east just south of the Kansas/Nebraska border, and eventually merged into a convective system which produced the scattered thunderstorm wind gusts over northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front/outflow boundary served as the focus for convective development during the late afternoon hours of August 16th. Several thunderstorms developed along a residual outflow boundary/stationary front stretching west to east just south of the Kansas/Nebraska border, and eventually merged into a convective system which produced the scattered thunderstorm wind gusts over northeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 2:54 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 16, 2:54 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU AUG 16 2007
.DISCUSSION...
FRONTAL BOUNDARY HAS MOVED SLOWLY TO NEAR INTERSTATE 70 THIS
AFTERNOON. MCV MOVING ALONG THE NORTHERN BORDER THIS AFTERNOON ALONG
WITH SHOWERS MOVING MAINLY EAST ALONG THE NEBRASKA BORDER. COOLER
TEMPERATURES AND REINFORCING OUTFLOW BOUNDARIES HAVE BEEN MOVING
SOUTH OUT OF NEBRASKA. GOOD BAROCLINIC ZONE ALONG THE FRONT WITH
MID TO UPPER 90S TO ITS SOUTH WITH MID TO UPPER 80S TO THE NORTH.
600 TO 1000 J/KG OF CAPE WITH 0-3KM HELICITY OF 150 TO 160. COULD
SEE MORE IN THE WAY OF ISOLATED THUNDERSTORMS ALONG THE BOUNDARY
THIS EVENING. STORMS HAVE DEVELOPED NEAR THE RDA THIS AFTERNOON AND
MAY SAG SOUTH WITH TIME AS THEY SLOWLY MOVE EAST. ACTIVITY SHOULD
DIMINISH LATER TONIGHT AS MCV MOVES EAST INTO MISSOURI. LOW
LEVEL MOISTURE HAS INCREASED ACROSS MOST OF THE CWA THIS AFTERNOON
AND EXPECT TO SEE SOME LOCALLY HEAVY RAINFALL WITH THE STORMS.
850-300 MB THICKNESS SUGGESTS A EAST SOUTHEAST MOVEMENT.
FOR FRIDAY...FRONTAL BOUNDARY MOVES NORTH INTO SOUTHERN NEBRASKA BY
THE AFTERNOON HOURS. NOT MUCH IN THE WAY OF FORCING DURING THE
DAYTIME FRIDAY WITH LITTLE IN THE WAY OF FORCING. REMNANTS OF TD
ERIN TO REMAIN SOUTH OF THE CWA DURING THE DAY ON FRIDAY. HIGHS WILL
BE A TAD LOWER WITH THE DEEPER MOISTURE AND SOME AFTERNOON CU.
53
MAIN QUESTION FOR THE WEEKEND IS THE PROGRESSION AND INTENSITY OF
THE REMNANTS OF ERIN. MODELS ARE OBVIOUSLY VARYING IN THIS
AREA...BUT SEVERAL SOLUTIONS BRING A SIGNIFICANT PORTION NORTHEAST
INTO SOUTHERN KANSAS BY EARLY SATURDAY EVENING AND LINGERING IN THE
AREA THROUGH AT LEAST SUNDAY EVENING. WILL KEEP BEST POPS IN
SOUTHEASTERN AREAS WHERE MOISTURE AND FORCING APPEAR MOST LIKELY TO
BE THE GREATEST. RAIN-COOLED LOW LEVELS ALSO COME NORTHEAST INTO
THESE SAME AREAS SO KEPT COOLEST HIGHS HERE AS WELL...BUT RAIN
CHANCES AND TEMPS COULD BE FAR TOO LOW AND HIGH RESPECTIVELY IN A
MORE INTENSE REMNANT SCENARIO.
FOR NEXT WEEK...THE UPPER HIGH SHIFTS INTO THE SOUTHEASTERN CONUS
WITH UPPER WAVES PASSING OVER THE NORTHWESTERN CONUS. WILL NEED TO
KEEP AN EYE ON A COLD FRONT THAT WILL TRY TO SINK SOUTHEAST INTO THE
AREA...BUT CONFIDENCE ON WHEN AND IF THIS WILL HAPPEN IS RATHER LOW.
WILL HAVE SOME SMALL POPS FOR MUCH OF THE AREA FOR MOST OF THE
TUESDAY NIGHT THROUGH THURSDAY PERIODS FOR THIS POSSIBILITY.
TEMPERATURES SHOULD BE SOMEWHAT ABOVE NORMAL BUT AM NOT EXPECTING
TRIPLE DIGITS TO BE COMMON.
65
&&
.AVIATION...
FOR THE 18Z TAFS...BOUNDARY RELATIVELY STATIONARY ALONG NE/KS BORDER
PRIMARY CONCERN WITH THIS ISSUANCE. FRONT NOT EXPECTED TO MOVE AS
FAR SOUTH AS MODELS DEPICT...BUT WITH BOUNDARY IN THE VICINITY AND
WEAK MCV OVER SOUTH CENTRAL NE...KEPT CB FOR AFTERNOON HOURS AT EACH
TOP/FOE/MHK. WINDS GENERALLY LIGHT AND VARIABLE...MORE OF A SW
COMPONENT AT EACH TOP/FOE THIS AFTERNOON AHEAD OF FRONT...MORE NE AT
MHK...BUT SOMEWHAT VARIABLE NEVERTHELESS. GRADUALLY INCREASE IN
SPEED OUT OF THE SOUTH BY 14/15Z TOMORROW MORNING AS FRONT LIFTS
NORTHWARD. VFR CONDITIONS THROUGHOUT THE PERIOD OUTSIDE OF ANY
CONVECTIVE ACTIVITY...POTENTIAL FOR A BIT OF HAZE OVERNIGHT...BUT
POSSIBLE REDUCTION IN VIS NOT ENOUGH TO INCLUDE.
99
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 16, 3:52 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT THU AUG 16 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-172115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
452 PM CDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA...BUT MAINLY
ALONG INTERSTATES 70 AND 35 AND MAINLY DURING THE EVENING HOURS.
HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO AROUND 50 MPH...AND
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES RETURN TO EAST CENTRAL KANSAS SATURDAY
AFTERNOON...THEN OVERSPREAD THE AREA FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT...AND RETURN TO MUCH OF NORTH CENTRAL AND NORTHEAST
KANSAS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 16, 3:54 PM CST, 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT THU AUG 16 2007
KSZ026-039-162230-
JEFFERSON-SHAWNEE-
454 PM CDT THU AUG 16 2007
THROUGH 530 PM CDT...THREE THUNDERSTORMS WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF SOUTHWEST JEFFERSON AND NORTHEAST SHAWNEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORM OVER DOWNTOWN TOPEKA...CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND DEADLY
LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
EAST TOPEKA...MERIDEN...TECUMSEH AND GRANTVILLE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 188 COULD ALSO BE
AFFECTED.
Special weather statement, Aug 16, 4:31 PM CST, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT THU AUG 16 2007
KSZ024-026-162300-
JACKSON-JEFFERSON-
531 PM CDT THU AUG 16 2007
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS PORTIONS OF SOUTHEASTERN JACKSON AND NORTHWESTERN JEFFERSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND CONTINUOUS DEADLY LIGHTNING. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE OZAWKIE.
Thunderstorm Wind, Jefferson
- When
- August 16, 4:38 PM CST
- Where
- Jefferson County, 7 mi N of Meriden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.281, -95.570
Three inch limbs were blown down, and a barbecue grill was blown over.
Hail, Shawnee
- When
- August 16, 4:49 PM CST
- Where
- Shawnee County, 3 mi S of Topeka
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.007, -95.680
One inch hail on the south side of Topeka at Pauline.
Thunderstorm Wind, Shawnee
- When
- August 16, 4:56 PM CST
- Where
- Shawnee County, (Foe)forbes Fld Tope
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.950, -95.670
Wind measured on the SAWS instrument at Forbes Field. Wind gust blew out the tower cab door.
Thunderstorm Wind, Shawnee
- When
- August 16, 4:57 PM CST
- Where
- Shawnee County, 3 mi S of Topeka to (Foe)forbes Fld Tope
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.007, -95.680
A power pole was partially blown down and into the street near the intersection of 52nd and Topeka Blvd. Six inch tree limbs knocked down powerlines at 57th and Topeka Blvd. Large limbs downed onto mobile homes.
Thunderstorm Wind, Jefferson
- When
- August 16, 4:58 PM CST
- Where
- Jefferson County, 7 mi N of Meriden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.281, -95.570
Estimated 70 mph winds damaged a shop and barn door, blew over a carport, and blew over a child's play fort. The wind gust also blew a second shed that had been anchored and tied down approximately 25 feet from it's original location. Tree limbs 6 to 10 inches in diameter blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53779, 53781, 53782, 53785, 53783.